Arthritis and stomach-acid drug combination 'harms gut'

Posted on 02 September 2011

A combination of arthritis medication and stomach acid-reducing drugs could be harmful to the gut, scientists have warned, with this possibly affecting many paying for care.

Research published in journal Gastroenterology found that proton pump inhibitors, taken to reduce stomach acid, could be aggravating damage in the small intestine caused by the nonsteroidal anti-inflammatory drugs (NSAIDs), which combat arthritis.

Principal investigator John Wallace said that small video cameras have only recently detected this damage in the small intestines.

"Suppressing acid secretion is effective for protecting the stomach from damage caused by NSAIDs, but these drugs appear to be shifting the damage from the stomach to the small intestine, where the ulcers may be more dangerous and more difficult to treat," he said.

In other news, rheumatoid arthritis drugs known as disease modifying antirheumatic drugs (DMARDs) may also cut heart risk in patients, according to a study published in journal Arthritis Research & Therapy.

Posted by Natalie Edwards

 

FILTER BY

News search form